Wildfire, Lubbock
- When
- February 14, 3:35 PM CST to 5:00 PM CST
- Where
- Lubbock forecast zone
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Critical fire weather persisted throughout the daytime hours during a prolonged period from the 14th through the 17th, when at least four significant wildfires occurred across the South Plains region of west Texas. High winds and dry conditions allowed a fire to spread quickly from Texas Highway 114 north of Wolfforth around 15:35 CST on the 14th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Critical fire weather persisted throughout the daytime hours during a prolonged period from the 14th through the 17th, when at least four significant wildfires occurred across the South Plains region of west Texas.
High winds and dry conditions allowed a fire to spread quickly from Texas Highway 114 north of Wolfforth around 15:35 CST on the 14th. Farm to Market Road 179 was closed temporarily due to the fire and blinding smoke. Flames damaged a home before it was extinguished.
A wildfire started southwest of Morton (Cochran County) around 12:30 CST on the 16th. The fire charred 5,000 acres of grassland before it was finally brought under control just around 18:00 CST.
Another fire on the 16th burned about 300 acres and threatened three homes near Farm to Market Road 2378 just east of the Hockley and Lubbock County line during the 15:00 CST hour.
A wildfire also ignited near Texas Highway 214 just north of Plains (Yoakum County) around 13:15 CST on the 17th. At least one home and an outbuilding was threatened and saved, as the fire burned 640 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 14, 12:04 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1204 PM CST MON FEB 14 2011 .AVIATION... VFR CONDITIONS WILL PERSIST AT THE KLBB AND KCDS TERMINALS THROUGH 15/00Z. && .PREV DISCUSSION... /ISSUED 333 AM CST MON FEB 14 2011/ SHORT TERM... A WEAK COLD FRONT WAS CURRENTLY WORKING ITS WAY INTO THE NORTHERN SOUTH PLAINS AS OF 08Z...AND IT SHOULD BE EXITING THE SOUTHEAST MOST ZONES TOWARD DAYBREAK. CURRENTLY...TEMPERATURES WERE ACTUALLY SLIGHTLY WARMER ACROSS THE TX PANHANDLE...BEHIND THE FRONT...THAN THEY WERE IN ADVANCE OF IT OVER THE SOUTH PLAINS AS RADIATIONAL COOLING HAS OUTPACED THE DEEPER MIXING TAKING PLACE BEHIND THE FRONT...WHERE NORTHERLY WINDS OF 10-20 KNOTS WERE COMMON. POST-FRONTAL AIRMASS WILL BE CHARACTERIZED BY BREEZY NORTHERLY WINDS /SUSTAINED AT 15-25 MPH THIS MORNING/ AND SLIGHTLY IMPROVED MOISTURE COMPARED TO THE LAST FEW DAYS. WINDS WILL DROP OFF THIS AFTERNOON AND VEER TO AN EASTERLY DIRECTION AS A SFC HIGH SHIFTS FROM THE CENTRAL HIGH PLAINS TO THE MID-MISSISSIPPI RIVER VALLEY AND THE PRESSURE GRADIENT RELAXES LOCALLY. ALOFT...A PV ANOMALY CURRENTLY MOVING INTO WESTERN ARIZONA WILL RACE INTO THE CENTRAL/SOUTHERN PLAINS BY 00Z. AHEAD OF THIS WAVE...IR/WV IMAGERY SHOWED A PLUME OF SUBTROPICAL MOISTURE BEING TAPPED...AND THIS MOISTURE WILL SPREAD OVER THE AREA TODAY...RESULTING IN PLENTY OF HIGH CLOUDS AND FILTERED SUNSHINE. THE COMBINATION OF COOLER POST-FRONTAL AIR...LOSS OF A DOWNSLOPE COMPONENT TO THE LOW-LEVEL WINDS AND SLIGHTLY LESS THAN FULL INSOLATION WILL TRANSLATE TO HIGHS FAIRLY CLOSE TO MID-FEBRUARY AVERAGES. WESTERLY WINDS WILL QUICKLY RETURN TONIGHT AS A SFC TROUGH DRAGS ACROSS THE CWA...FROM WEST TO EAST...UNDER NEAR ZONAL FLOW ALOFT. LOWS TONIGHT WILL RUN NEAR OR SLIGHTLY ABOVE AVERAGE. LONG TERM... ON TUESDAY...THE WAVE WILL BE EXITING THE REGION TO THE EAST...ALLOWING ANOTHER WEAK FRONT TO DROP INTO THE AREA LATE IN THE DAY. EVEN SO...DOWNSLOPE WARMING AHEAD OF THE FRONT AND RISING HEIGHTS SHOULD ALLOW TEMPS TO WARM BACK INTO THE LOWER 70S FOR MOST LOCATIONS. TEMPERATURES WILL WARM FURTHER ON WEDNESDAY AS FLOW BECOMES MORE SOUTHWESTERLY AND A LEE TROUGH DEEPENS ACROSS THE HIGH PLAINS. MED-RANGE GUIDANCE REMAINS IN GOOD AGREEMENT FOR THURSDAY. A STRONGER UPPER-LEVEL TROUGH WILL MOVE QUICKLY FROM THE GREAT BASIN THROUGH THE ROCKIES WITH THE BULK OF THE ENERGY REMAINING WELL TO OUR NORTH. ON THE SRN FLANK OF THIS TROUGH...A STRONG ULJ WILL PASS ACROSS THE PANHANDLES WITH A MID-LVL CORE OF 40 TO 50 KTS CROSSING THE SPLNS. DEEP MIXING INTO THE HIGHER MOMENTUM AIR WILL RESULT IN A PRONOUNCED INCREASE IN NEAR-SFC WIND SPEEDS WITH A STRONG POSSIBILITY OF WIND ADVISORY-TYPE SPEEDS ACROSS AT LEAST OUR NW ZONES. LOW-LVL MOISTURE RETURN MAY FLIRT WITH OUR SE ZONES DURING THIS PERIOD BUT AT THIS TIME IT APPEARS THAT WESTERLY FLOW WILL KEEP DEEP MOISTURE EAST OF THE CWFA. A COLD FRONT WILL FOLLOW THE PASSAGE OF THIS SYSTEM ON FRIDAY TAKING TEMPERATURES BACK DOWN INTO THE 60S. MEANWHILE THE WEST COAST LONGWAVE TROUGH RELOADS AND WILL BEGIN TO WORK EAST THROUGH THE GREAT BASIN AND DESERT SW. UNFORTUNATELY...GUIDANCE BEGINS TO DIVERGE AT THIS POINT LEADING TO LOWERED CONFIDENCE IN THE FCST BEYOND FRI. IN GENERAL...THE ECMWF MAINTAINS WESTERLY FLOW FOR OUR AREA AS THE TROUGH EJECTS IN TWO MINOR PIECES MAINLY TO OUR NORTH. ON THE OTHER HAND...THE LATEST GFS BRINGS A MORE NEUTRALLY TILTED AND DEEPER TROUGH TOWARD WTX LATE SAT INTO SUN. THIS SCENARIO COULD DRAW ENOUGH GULF MOISTURE BACK INTO THE AREA TO SUPPORT A CHANCE OF SHOWERS OR EVEN SOME TSTM ACTIVITY...MOSTLY LIKELY FROM THE ROLLING PLAINS EASTWARD. KEPT POPS JUST BELOW MENTION IN THE EASTERN ZONES FOR NOW AWAITING BETTER CONSENSUS. TEMPS NEXT WEEKEND SHOULD BE MAINLY IN THE 60S AND LOWER 70S. FIRE WEATHER... FIRE WX CONCERNS WILL EXPAND AND WORSEN TUE THROUGH THU AS A WARM...DRY AND AN INCREASINGLY WINDY AIRMASS IS ESTABLISHED ACROSS THE AREA. AFTERNOON RH VALUES ARE EXPECTED TO DROP BELOW 15 PERCENT ACROSS MOST OF THE CAPROCK DURING THIS PERIOD...WHILE SOME MODEST MOISTURE RETURN IS EXPECTED OUT IN THE ROLLING PLAINS. THURSDAY STILL LOOMS AS A POTENTIAL CRITICAL FIRE WX DAY DUE TO STRONG SOUTHWEST TO WEST WINDS ACCOMPANYING THE PASSAGE OF A STORM SYSTEM TO OUR NORTH. A COLD FRONT IS EXPECTED TO MOVE THROUGH LATE THURSDAY OR EARLY FRIDAY WHICH WILL IMPROVE CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 31 69 31 74 / 0 0 0 0 0 TULIA 56 32 70 32 75 / 0 0 0 0 0 PLAINVIEW 58 32 72 34 76 / 0 0 0 0 0 LEVELLAND 60 28 74 32 76 / 0 0 0 0 0 LUBBOCK 60 32 74 35 77 / 0 0 0 0 0 DENVER CITY 61 30 74 33 77 / 0 0 0 0 0 BROWNFIELD 62 30 74 34 78 / 0 0 0 0 0 CHILDRESS 62 34 71 36 77 / 0 0 0 0 0 SPUR 62 32 75 37 79 / 0 0 0 0 0 ASPERMONT 66 35 75 39 79 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 307 PM CST MON FEB 14 2011 TXZ021>044-152115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 307 PM CST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NEAR CRITICAL TO CRITICAL FIRE WEATHER IS POSSIBLE ACROSS MUCH OF THE AREA... ESPECIALLY WEST OF THE CAPROCK...TUESDAY THROUGH THURSDAY. THE GREATEST POTENTIAL FOR CRITICAL FIRE CONDITIONS ARE EXPECTED TO OCCUR THURSDAY. .ADDITIONAL INFORMATION... PERSONS PLANNING BURNS THIS WEEK ARE ENCOURAGED TO REQUEST SPOT FORECASTS OR DETAILED BRIEFINGS.
The national radar mosaic for the moment the first event began.
4 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276457, 276458, 276459, 276460.